Steroid use for pituitary tumours
A pituitary tumour is located in the brain and can cause various symptoms. Mot every rat will display them all, but it is common for them to have paralysis of the limbs, which manifests itself firstly as an inability to grip food with the hands. Eventually all 4 limbs will display stiffness. Sometimes a headtilt will also be present. These symptoms are caused as the tumour grows and presses on important areas of the brain. The tumour can be surrounded by inflammation and fluid, and prescribing a steroid will reduce the fluid and inflammation, to the point where the rat loses the symptoms of paralysis and headtilt initially. There is no cure for these tumours, and eventually the rat will lose quality of life as the tumour grows, but in the early stages of the disease, a strong steroid such as dexamethasone can greatly improve quality of life. It will be prescribed for the remainder of the rats life, and for this reason is best given orally by the rat's owner in food daily, and antibiotics will also need to be given the whole time.
Disclaimer: Information in questions, answers, and other posts on this site ("Posts") comes from individual users, not JustAnswer; JustAnswer is not responsible for Posts. Posts are for general information, are not intended to substitute for informed professional advice (medical, legal, veterinary, financial, etc.), or to establish a professional-client relationship. The site and services are provided "as is" with no warranty or representations by JustAnswer regarding the qualifications of Experts. To see what credentials have been verified by a third-party service, please click on the "Verified" symbol in some Experts' profiles. JustAnswer is not intended or designed for EMERGENCY questions which should be directed immediately by telephone or in-person to qualified professionals.
I then went mad – I got home and hit the roof. I was going to ring them and go mad but instead I took to the internet. How did all this start? The symptoms of increased thirst and subsequent peeing were right up there with the top symptoms of liver disease. And then I searched on Prednicare. I found out it was a steroid. So the locum vet ‘Lynsay’ thought it was a good idea to prescribe an 11 year old dog some steroids for a simple ear infection. The expression of cracking a nut with a sledgehammer comes to mind. Steroids are known for causing irreversible liver damage and it’s even more likely when given to an elderly being. Whilst I’m not concluding that the Prednicare tablets are fully to blame, I just find the whole thing far too convenient. Interestingly, when my current vet saw the notes on Byron’s case, she was gobsmacked that he was prescribed steroids at all for an ear infection – they are usually only brought out for a relentless infection which has been hard work to shake off, not as an immediate treatment.